Alert archive / New York / Flash Flood Warnings in 2000

Flash Flood Warning 44, NWS Binghamton, NY

August 12, 2000Sullivan County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 12, 2000, 2:05 PM EDT for Sullivan County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 12, 2000, 2:05 PM EDT (18:05 UTC)
Expired
Aug 12, 2000, 6:00 PM EDT
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sullivan County, NY

The radar

The Binghamton radar (KBGM), 107 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 121806
FFWBGM
NYC105-122200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
205 PM EDT SAT AUG 12 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS EXTENDED THE...

* FLASH FLOOD WARNING FOR...
  SULLIVAN COUNTY IN CENTRAL NEW YORK.

* UNTIL 600 PM EDT.

* AT 155 PM EDT...FLOODING CONTINUED OVER WESTERN SULLIVAN COUNTY
  AND NUMEROUS ROAD AND BRIDGES WERE STILL UNDERWATER. A STATE
  OF EMERGENCY IS IN EFFECT FOR THE ENTIRE COUNTY. TRAVEL IS NOT 
  RECOMMENDED. ANOTHER ROUND OF MODERATE TO OCCASIONALLY HEAVY
  SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THIS FLOODED
  AREA DURING THE AFTERNOON. 

EXPECT HOURLY RAINFALL RATES UP TO A HALF INCH AS THIS RAIN MOVES 
THROUGH WHICH WILL LIKELY AGGRAVATE ONGOING FLOODING. RAIN IS 
EXPECTED TO TAPER OFF THIS EVENING. 

THIS IS A DANGEROUS SITUTATION! DO NOT DRIVE YOUR VEHICLE INTO AREAS 
WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER 
SHOULD BE ABANDONED. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT!

LAT...LON 4149 7498 4147 7476 4186 7484 4186 7513

$$

JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:05 PM EDT, 0 minutes earlier.

Area forecast discussion, Aug 12, 2:05 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
205 PM EDT SAT AUG 12 2000

MDLS HAVE TRENDED TWDS THE AVN SOLUTION WHICH BODES WELL FOR THE BGM
CWA. WELL BE ABLE TO SALVAGE AT LEAST PART OF THE WEEKEND ACRS
UPSTATE NY ALTHO FAR SE ZONES WILL STILL HAVE THE THREAT FOR SOME
SHRA.

SCT CONVECTION CONTINUES TO DVLP ACRS THE RGN WITH HEAVIEST AND MOST
WDSPRD ACTIVITY STILL PERSISTING ACRS THE WRN CATSKILLS AND FAR NE
PA. POTNL FOR SOME ISOLD HEAVY AMTS SPCLY IN THE WYOMING VLY BUT
THUS FAR THIS AREA HAS RECEIVED LTL RAINFALL. XPCT MOST OF THE
ACTIVITY ACRS UPSTATE NY TO DIMINISH AFTER SS SO WILL CALL FOR SCT
EVNG SHRA/PSBL TSRA OTRW PC. MOSTLY CLOUDY SKIES AND HIGHER POPS
ACRS SE ZONES.

FOR TMRW CONTINUITY WILL BE THE MAIN THEME. WILL KEEP THE FCST FOR
THE CNTRL SRN TIER/FINGER LAKES AND WRK MOHAWK VLY DRY. WAS
CONSIDERING GOING WITH A DRY FCST FOR THE SUSQ RGN GIVEN THE LACK OF
INSTAB IN THE MDL PROFILES BUT THINK THERE IS THE PSBLTY OF A BRIEF
-SHRA IN THIS AREA. WILL GO WITH A 30 POP HERE. ACRS NE PA SCT
SHOWERS AND MAINLY CLDY SKIES. EVEN HERE THE BEST CHC MAY BE LATER
IN THE DAY AS MSTR SURGES BACK N AS THE UPR LOW BEGINS TO EJECT OUT.

WILL CONTINUE WITH LOW CHC POPS ON SUNDAY NIGHT FOR FAR SE ZONES
THEN INDICATE IMPVNG CONDITIONS ON MONDAY. ETA SUGGESTS THE SHOWERS
COULD HANG ON ALL DAY THERE BUT WILL GO WITH AVNS SUGGESTION OF
DRYING AS THE DAY PROGRESSES. OTRW A PARTLY SUNNY DAY XPCTD ACRS THE
REMAINDER OF THE CWA AS WELL BE INBETWEEN SYSTEMS.

XTNDD FCST...WILL KEEP THE CHC FOR SHRA/TSRA LATE TUES INTO TUES
NGT. MAY SEE SOME LINGERING ACTIVITY ERLY WED BUT WONT MENTION NOW.

.BGM...NONE.

BRADY

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:07 PM EDTFlash Flood WarningBGMSullivan3 hr
Aug 12, 9:01 AM EDTFlash Flood WarningBGMSullivan3 hr
Aug 12, 12:00 PM EDTFlash Flood WarningBGMSullivan2 hr
Aug 12, 6:00 PM EDTFlash Flood WarningBGMSullivan4 hr

Nearby

Flash Flood Warnings in New York, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.